Home
Up
Help for Problems
Appointment Booking
Consultation
Question of the Month
FAQ
Newsletter
Media Coverage
Search
Links
Books
Dr Redmond Biography
Research
Privacy Statement




 

Question of the Month

Q:  I am in my early 30's and was diagnosed with PCOS and insulin resistance about a year ago. I was on glucophage for about 2 months and it made me so ill, I finally just couldn't take the side effects anymore I was too miserable. I now have been on Actos 15 mg for about 2 months, and am also on Spironolactine, and the pill. We are wanting to try to get pregnant in the next few months if possible and wondering how long these meds stay in my system? How long do I have to be off of the Actos and spironolatine before I can conceive? And if I have trouble getting pg, can I take anything besides the glucophage to help regulate my periods so I ovulate more regularly? I hate the thought of going back to the glucophage.

PCOS can affect fertility but it does not always do so. Many women with PCOS are able to have children though some need medical help. Treatment of infertility associated with PCOS is undergoing change. Until recently, the first step was trying to stimulate the ovary with Clomid (clomiphene citrate). If that did not work after a few cycles, the next step was injection of pituitary hormones to more directly stimulate the ovary. Now IVF is often used and there are a variety of other techniques for "assisted reproduction."

Recently, new treatments which may be much easier have been tried. It is believed that the high insulin levels often found with PCOS cause the ovary to make too much testosterone which in turn inhibits ovulation. Medications to lower insulin levels ("insulin sensitizers") have been reported to restore ovulation and pregnancies have occured with their use. They are not FDA approved for this use but doctors can prescribe them. Glucophage (metformin) is the most widely used but Actos (pioglitazone) and Avandia (rosiglitazone) may work as well.

Some people really have difficulty with the GI side effects of Glucophage. When that is the case, it is often worth trying one of the others. There are many variables however so you should discuss with your doctor.

Please remember that I cannot make a specific diagnosis or treatment recommendations over the web. I hope this general information is helpful to you.

Sincerely,
Geoffrey Redmond, MD


Read Other Questions ->

Read Articles on Similar Subjects ->

Home  Consultation  Help for Hormone Problems   Question of the Month   FAQ
Newsletter  Media Coverage 
Links  Biography  Research   Privacy Statement   Map to Clinic

Information provided by Hormone Center of New York  212-338-0002
Copyright © 2008 Hormone Center of New York.
E-mail: info@hormonehelpny.com 
 

This web site is not intended as a substitute for medical advice.
The reader should regularly consult a physician in all matters relating to his/her health,
and particularly in respect of any symptoms that may require diagnosis or medical attention.

Copyright © 2008 Hormone Center of New York.  Last modified: 03/23/08
Site designed and hosted by